Psychiatric drugs quick at increasing heart disease risk

It doesn’t take long on some atypical neuroleptic drugs to start to develop metabolic ill health conditions, according to an article in Reuters, Short time on antipsychotics may up heart disease.

According to the new study, published in the Archives of General Psychiatry, patients taking antipsychotics tended to gain weight after one month and had increases in their cholesterol levels after three to four months.

Obesity, high cholesterol, and diabetes, all known to be produced by the taking of the newer atypical neuroleptic drugs, increase the risks for heart disease significantly.

Given the numbers of off-label (non-FDA approved) uses to which such drugs have been put, for anxiety, for depression, for personality disorders, for mood disorders, etc., psychiatrists are obviously not as cautious about using these powerful drugs as they ought to be.

[Australian researcher Debra] Foley and her team looked at 25 previous studies that had tracked risk factors for heart disease in patients taking older or newer antipsychotics. These included high blood pressure, cholesterol levels, and body weight.

The newer atypical neuroleptic drugs, due to a metabolic syndrome they cause, we know to be killers. Zyprexa and risperidal, newer drugs, were specifically mentioned as being looked at in this research.

They found that across all the studies, six to seven of every 10 people on antipsychotics were overweight after six months. Before taking the drugs, only about four of every 10 were overweight, the same as in the general population.

Given 1 year, 2 years, and more on these drugs, you know this overweight percentage must approach something in the order of 100%. What other disastrous information do you need to figure out that we need to pursue other and healthy means of treating people in distress that don’t involve the use of these harmful drugs of questionable effectiveness if the killing fields treatment with these chemicals has produced is not to expand and spread?